Ohio, 2016

Flood in Ohio, September 9, 2016

September 9, 2016 · NWS ILN · 1 event in 1 county or zone

Flooding issues lingered through the day from heavy rainfall that fell the night before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Flooding issues lingered through the day from heavy rainfall that fell the night before.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 9, 3:34 AM EST, 56 minutes earlier.

Area forecast discussion, Sep 9, 3:34 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
434 AM EDT FRI SEP 9 2016

.SYNOPSIS...
A series of mid level disturbances will move across the region
over the next two days. The last one will bring a front through
the area on Saturday afternoon. High pressure will build in for
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Axis of higher moisture remains extended from west southwest to
east northeast across the forecast area with showers occurring
along that axis. These showers should diminish early this morning
with any activity remaining through midday being limited to the
far southern counties. Forcing appears rather weak this afternoon
but cannot discount the possibility of some additional
thunderstorms. Expect quite a bit of cloud cover this morning with
some breaks into the afternoon. Appears that this will keep
temperatures at or a bit below MOS guidance.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Pseudo warm front will lift towards the region this evening into
the overnight. Scattered showers and thunderstorms will develop
along this boundary with the greatest coverage in the northwest
counties. There should be a lull in any activity on Saturday
morning. A cold front will then move across the area Saturday
afternoon and evening. Thunderstorms will develop along and ahead
of this front. A fairly strong short wave will be pivoting
northeast which will contribute lift and shear. There will be a
narrow axis of higher instability immediately ahead of the front
and while strongest shear will be lagging the instability...what
shear will occur in the warm sector should be sufficient for
strong to severe storms primarily with a damaging wind threat.

Once the precipitation moves east Saturday evening...a drier
and cooler airmass will spread into the region for the remainder
of the period.

Went a bit above guidance for temperatures tonight and Saturday.
Thereafter stayed pretty close to a blend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Period begins with high pressure. Dry conditions will prevail
through Tuesday, as the high will control the region's weather.
Highs will gradually warm to the 80s by Tuesday.

Late Tuesday night into Wednesday, a cdfnt will drop into the area
as a H5 s/w swings across the Great Lakes.  There will be a chance
of thunderstorms as the front pushes through. Highs Wednesday will
be cooler, in the 70s, due to the rain chances.

Another high pressure system will build in Wednesday night into
Thursday.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Frontal boundary across the region will lift northward on Friday.
Rain showers will be possible at times through the TAF period.
Better instability will remain southeast of the TAF sites
therefore left thunder mention out at this time. Lower cigs will
develop and move into the area for the overnight hours and into
the daytime morning hours on Friday. There will be some
improvement in cigs as the day progresses on Friday. Winds are
generally expected to be light and less than 10 knots.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Sites
AVIATION...Novak
Hazardous weather outlook, Sep 9, 4:07 AM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT FRI SEP 9 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
507 AM EDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT COULD
PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT ON SATURDAY
AFTERNOON AND EVENING. CONDITIONS WILL BE FAVORABLE FOR SOME OF
THESE STORMS TO BECOME STRONG TO SEVERE WITH DAMAGING STRAIGHT
LINE WINDS THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 8, 10:52 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1152 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     HEAVY RAIN       SUNMAN                  39.23N 85.10W
09/08/2016  M3.06 INCH       RIPLEY             IN   PUBLIC

1144 PM     HEAVY RAIN       1 S BATESVILLE          39.28N 85.22W
09/08/2016  M4.70 INCH       RIPLEY             IN   PUBLIC

1144 PM     HEAVY RAIN       2 WSW EVERTON           39.56N 85.12W
09/08/2016  M3.15 INCH       FAYETTE            IN   PUBLIC

1144 PM     HEAVY RAIN       4 S SUNMAN              39.18N 85.09W
09/08/2016  M2.54 INCH       DEARBORN           IN   PUBLIC

1144 PM     HEAVY RAIN       2 WNW BRIGHT            39.23N 84.89W
09/08/2016  M3.76 INCH       DEARBORN           IN   PUBLIC

1144 PM     HEAVY RAIN       5 NNE BRIGHT            39.29N 84.83W
09/08/2016  M2.52 INCH       DEARBORN           IN   PUBLIC

&&

JDR
Local storm report, Sep 8, 10:53 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1153 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY RAIN       4 NW HAMILTON           39.44N 84.61W
09/08/2016  M4.10 INCH       BUTLER             OH   PUBLIC

            STORM TOTAL

&&

MYRONP
Local storm report, Sep 8, 10:56 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1156 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       3 E LEBANON             39.43N 84.15W
09/08/2016  M1.00 INCH       WARREN             OH   COCORAHS

            OCCURRED BETWEEN 1015PM AND 11PM

&&

JDR
Local storm report, Sep 8, 11:11 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 AM EDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      1 NE LAWRENCEVILLE      39.29N 85.03W
09/09/2016                   DEARBORN           IN   LAW ENFORCEMENT

            HIGH WATER ON SEVERAL ROADWAYS ACROSS NORTHERN PORTIONS
            OF THE COUNTY. TWO MOTORISTS HAD TO BE RESCUED FROM CARS
            IN FLOOD WATERS ON TRACKVILLE ROAD AND LAWRENCEVILLE ROAD
            NEAR LAWRENCEVILLE.

&&

ANOVAK
Local storm report, Sep 8, 11:26 PM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1226 AM EDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     FLASH FLOOD      BATESVILLE              39.30N 85.22W
09/09/2016                   RIPLEY             IN   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED EVACUATIONS NECESSARY AT
            THE GOLDEN VILLAGE RETIREMENT COMMUNITY IN BATESVILLE DUE

            TO WATER ENTERING BUILDINGS. SHELTERS ARE BEING ARRANGED.

&&

JDR
Local storm report, Sep 9, 1:07 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
207 AM EDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      REILY                   39.43N 84.76W
09/09/2016                   BUTLER             OH   EMERGENCY MNGR

            WATER SURROUNDING HOMES ALONG SAMPLE ROAD...WITH HIGH
            WATER OVER THE ROADWAY. WATER BACKED UP INTO HOMES IN
            HAMILTON, AS WELL.

&&

JDR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
September 9, 4:30 AM EST to 6:30 AM EST
Where
Butler County, 0.56 mi NW of Okeana to 0.59 mi ENE of Okeana
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.356, -84.777

Residual high water was reported on a few roadways in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649332.